Advertisement

Can potassium supplements cause hyperkalemia?

Taking too much potassium can lead to hyperkalemia, a potentially fatal disorder that can cause an irregular or slowed heart rate or cardiac arrest. But the disorder is more often the result of having kidney disease, because one of the roles of the kidneys is to remove excess potassium from the blood.

If you have a kidney disease, talk to your doctor before taking any supplements that contain potassium. Eating salt substitutes or foods that are "low sodium," which tend to contain potassium, can also increase levels of potassium in your body.

Potassium supplements can cause hyperkalemia if you take too many of them. This condition is caused by too much potassium in the body, so overuse of potassium should be avoided. However, you will not know if your potassium level is too high until the condition is severe.

Continue Learning about Metabolic Disorders

Why a Balanced Diet is Important to Managing Porphyria
Why a Balanced Diet is Important to Managing Porphyria
While there are no specific dietary guidelines for people with porphyria, eating well is still an important aspect of overall health and wellness for ...
Read More
4 Helpful Resources for Porphyria Patients
4 Helpful Resources for Porphyria Patients
Porphyria is the term used to describe a group of metabolic disorders that affect the nerves, skin and gastrointestinal tract—or in some cases, all th...
Read More
How does a doctor diagnose amyloidosis?
Penn MedicinePenn Medicine
Symptoms of amyloidosis are frequently vague and appear similar to those of other common diseases sp...
More Answers
What is gangliosidoses?
Piedmont Heart InstitutePiedmont Heart Institute
The gangliosidoses are a group of inherited metabolic diseases caused by a deficiency of the differe...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.